Immunologic reactions to radiopharmaceuticals are usually mild and transient and require little or no medical
treatment. As the usage of radiopharmaceuticals has increased, the reported adverse reactions remain comparatively
few in number. Although the low reported numbers demonstrate that radiopharmaceuticals are safe
and the pharmaceutical amount used in the formulation is small, it is worrisome that there is no single system
for reporting adverse events associated with radiopharmaceuticals. The most commonly described allergic
reactions still remain 99mTc-labelled diphosphonates, colloids and albumin. The likelihood of a reaction to PET
radiopharmaceutical administration is low due to the chemical used being too small to induce a physiologic
Reports on allergic reactions to therapeutic radiopharmaceuticals are rare. Although the advent of adverse
events from the administration of this therapy may occur due to the deterministic effects of these radiopharmaceuticals,
this is usually related to the amount of radiation administered rather than the pharmaceutical effects.
The advancement in technology has catapulted imaging into a new era allowing for hybrid imaging with SPECT/
CT or MRI and PET/CT or MRI. This brings with it further risks for adverse events which have been associated
with these radiological modalities and necessitates a discussion of allergic reactions from iodinated contrast
media as well as gadolinium contrast.
As there is no alternative to the use of radiopharmaceuticals for nuclear medicine and the added benefit of a
diagnostic radiology in one-sitting for certain cases, it is important to document and report on these few adverse
reactions in order to improve the imaging methodology and possi ble prophylactic measures.